Browse

You are looking at 1 - 3 of 3 items for :

  • Iatrogenic disorder x
  • Hyperthyroidism x
Clear All
Open access

Senhong Lee, Aparna Morgan, Sonali Shah and Peter R Ebeling

Summary

We report a case of a 67-year-old man with type 2 diabetes presented with diabetic ketoacidosis, two weeks after his first dose of nivolumab therapy for non–small-cell lung carcinoma. He was started on empagliflozin two days prior in the setting of hyperglycaemia after the initiation of nivolumab therapy. Laboratory evaluation revealed an undetectable C-peptide and a positive anti-glutamic acid decarboxylase (GAD) antibody. He was treated with intravenous fluids and insulin infusion and was subsequently transitioned to subcutaneous insulin and discharged home. He subsequently has developed likely autoimmune thyroiditis and autoimmune encephalitis.

Learning points:

  • Glycemic surveillance in patients receiving immune checkpoint inhibitors is recommended.

  • Early glycemic surveillance after commencement of anti-programmed cell death-1 (PD-1) inhibitors may be indicated in selected populations, including patients with underlying type 2 diabetes mellitus and positive anti-glutamic acid decarboxylase (GAD) antibody.

  • Sodium-glucose co transporter-2 (SGLT2) inhibitors should be used with caution in patients on immunotherapy.

Open access

Ismael Capel, Elisabet Tasa-Vinyals, Albert Cano-Palomares, Irene Bergés-Raso, Lara Albert, Mercedes Rigla and Assumpta Caixàs

Summary

Takotsubo cardiomyopathy (TC) is an atypical, severe but reversible form of acute heart insufficiency. It typically presents with left ventricular failure, transient apical and mid-segments hypokinesis, absence of significant coronary stenosis and new electrographic abnormalities and/or elevation in serum cardiac enzymes. Although TC (‘broken heart syndrome’) has classically been associated with emotional trauma, evidence suggests that other precipitants might exist, including iatrogenic and thyroid-mediated forms. Thyroid disease is a relatively common comorbidity in TC patients. We report a case of TC in a postmenopausal female with no history of emotional trauma or other potential precipitant factors who was diagnosed with amiodarone-induced hyperthyroidism during her hospital stay. Though some case reports of thyroid-related TC exist, we are not aware of any other reported case of TC precipitated by amiodarone-induced hyperthyroidism.

Learning points:

  • TC is a relatively new, rare, transient, severe, but reversible cardiovascular condition that is characterized by an acute left ventricular cardiac failure, which can clinically, analytically and electrocardiographically mimic an acute myocardial infarction.

  • Many precipitant factors have been described in TC, being the most classical and emotional trauma. However, thyroid dysfunction is also a significant condition frequently found in patients with TC.

  • A hypercatecholaminergic state leading to cardiomyocyte damage has been established as the main fact of TC physiopathology. Hyperthyroidism induces an upregulation of β-adrenergic receptors.

  • Both hyperthyroidism and hypothyroidism have been related with TC development. Most reported cases of TC involving thyroid dysfunction correspond to hyperthyroidism due to Graves–Basedow disease, but there are also descriptions with severe hypothyroidism, radioiodine treatment or thyroid surgery.

  • Amiodarone is a class III antiarrhythmic agent widely used, and it is a well-known cause of thyroid dysfunction, which can present either with hypothyroidism or hyperthyroidism, as approximately 40 percent of the amiodarone molecule is composed of iodine.

  • In this case, a type II amiodarone-induced hyperthyroidism was the precipitant factor of a TC in a patient with a pre-existing atrial fibrillation. Given the high prevalence of atrial fibrillation and the wide use of amiodarone, the risk of this iatrogenic effect should be taken into account.

Open access

Ling Zhu, Sueziani Binte Zainudin, Manish Kaushik, Li Yan Khor and Chiaw Ling Chng

Summary

Type II amiodarone-induced thyrotoxicosis (AIT) is an uncommon cause of thyroid storm. Due to the rarity of the condition, little is known about the role of plasma exchange in the treatment of severe AIT. A 56-year-old male presented with thyroid storm 2months following cessation of amiodarone. Despite conventional treatment, his condition deteriorated. He underwent two cycles of plasma exchange, which successfully controlled the severe hyperthyroidism. The thyroid hormone levels continued to fall up to 10h following plasma exchange. He subsequently underwent emergency total thyroidectomy and the histology of thyroid gland confirmed type II AIT. Management of thyroid storm secondary to type II AIT can be challenging as patients may not respond to conventional treatments, and thyroid storm may be more harmful in AIT patients owing to the underlying cardiac disease. If used appropriately, plasma exchange can effectively reduce circulating hormones, to allow stabilisation of patients in preparation for emergency thyroidectomy.

Learning points

  • Type II AIT is an uncommon cause of thyroid storm and may not respond well to conventional thyroid storm treatment.

  • Prompt diagnosis and therapy are important, as patients may deteriorate rapidly.

  • Plasma exchange can be used as an effective bridging therapy to emergency thyroidectomy.

  • This case shows that in type II AIT, each cycle of plasma exchange can potentially lower free triiodothyronine levels for 10h.

  • Important factors to consider when planning plasma exchange as a treatment for thyroid storm include timing of each session, type of exchange fluid to be used and timing of surgery.